Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Genetic Facial Lipo-atrophy
May 5, 2008

Hello Dr Pierone,

Appreciate your taking on this new forum!

One thing that I wanted to point out to your readers is that there is such a thing as "age-related" facial lipo-atrophy (facial wasting) that has a genetic link and can be a "normal" part of aging. My paternal line has a strong genetic propensity for facial wasting that hits at around age 50 and by age 60 pretty much does away with the bulk of fat in the face.

This is a mixed blessing for me, in that since it's "expected" it won't be one of the "signs" that outs me to my family, but I'm also anxious if my HIV and its treatment will have an "additive" effect, causing this behavior to show up sooner and/or cause the waisting to occur faster?

I got my diagnosis at age 39, and with treatment (and diet and exercise) over the last year I've managed a full recovery back into "normal" (albeit low normal) ranges. So is it more likely that my bad genetics will have the larger impact on facial lipo-atrophy for me, or am I doubly screwed? ;-)

THANKS! -Zac

Response from Dr. Pierone

Hello and thanks for posting.

Not only is there an age-related facial wasting, there is simply genetic variation with some families in whom their members are destined to go through life with a thin face.

As an example I take care of a couple in which one partner has been on HAART for over 10 years and has had a good response to multiple Sculptra and Radiesse treatments for lipoatrophy. The other partner has never been on medications but looks like he has facial lipoatrophy based on a genetically thin facial structure. He told me that all of the men in his family have a gaunt appearance going back generations.

In your situation it is likely that antiretroviral treatment would be expected to have an additive effect layered over your genetic substrate. So when you start therapy it makes sense to use a cocktail with less risk of lipoatrophy.

I hope this information helps and best of luck!



Previous
Does Atripla cause lipodystrophy?
Next
Hard Belly lipohypertrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement